Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 157, NWS North Platte, NE

July 8, 2001Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2001, 2:23 AM CDT for Custer County, Nebraska. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 2:23 AM CDT (07:23 UTC)
Expired
Jul 8, 2001, 3:30 AM CDT
In force
67 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, NE

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:40 AM CDTThunderstorm Wind 61 EMerna, NEOff-duty NWS employee reported high winds with large trees down and a grain bin destroyed. A fertilizer and seed plant was also demolished.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1706 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2540 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 080722
SVRLBF

NEC041-080830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
223 AM CDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 330 AM CDT

* AT 218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF ANSELMO...OR ABOUT 8 MILES
  NORTH OF ARNOLD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  3 MILES SOUTH OF ANSELMO AROUND 300 AM CDT
  6 MILES NORTH OF MERNA AROUND 310 AM CDT
  12 MILES NORTH OF BROKEN BOW AROUND 325 AM CDT
  5 MILES SOUTH OF GATES AROUND 330 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR HRELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR WESTERN NEBRASKA.

LAT...LON 4163 10025 4144 10023 4133 9949 4171 9952

$$

AWJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:05 AM CDT, 18 minutes earlier.

Area forecast discussion, Jul 8, 2:05 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
205 AM CDT SUN JUL 8 2001

...FCST CHALLENGE THRU FCST PD CONTS TO BE THREAT OF PCPN AND
TEMPS...

0600 UTC SFC ANALYSIS INDICATED QSTRNY FNT LOCATED FM NERN CO EWD
ALNG NE/KS BORDER TO S OF KHDE...THEN NE TO NR KLNK INTO SWRN IA.
MCC IN PROGRESS OVR NERN CO WITH OUTFLOW BOUNDARY DISPLACING SFC FNT
SWD INTO E CNTRL CO.  2ND COMPLEX OVR WRN NEB SANDHILLS.  LIKE LAST
NGT...OUTFLOW BOUNDARY FM LATTER COMPLEX LKLY TO DISPLACE SFC FNT S
OF ST LN BY DAYBREAK.

LTST SATL PIC SHWS UPR RDG ANCHORED OVR CNTRL KS...BUT WITH SLOW
DISPLACEMENT INTO NRN OK EXPECTED NXT 60 HRS.  WITH SFC FNT AND UPR
RDG PROGRESSIVELY FURTHER S NXT COUPLE OF DAYS...STRENGTH OF H7 CAP
WL GRDLY RELAX...INCRG CHC THAT CONVECT ACTVTY NXT COUPLE OF DAYS WL
IMPACT SRN NEB AS WELL AS AREAS FURTHER N.

TIMING OF CONVECT ACTVTY WL BE DEPENDENT ON MVMNT OF WK UPR IMPULSES
ROTATING ARND PERIPHERY OF UPR RDG (MANY OF WHICH ARE CONVECTIVELY
GENERATED FM ERYR CONVECT ACTVTY OVER SWRN PTN OF NATION)...WITH
ADTNL CONVECT ACTVTY INDEPENDENT OF IMPULSES DURG LTE AFTN/EVNG HRS
OVR/NR LEE SLOPES OF RCKYS WHERE POOLING OF SFC DEW PNTS N OF SFC
FNT IN UPSLOPE FLO AND SENSIBLE HTG OF HIR TERRAIN WL MORE EASILY
BREAK CAP.  MN FLO WUD CARRY ANY SUCH CONVECT ACTVTY EWD INTO LBF
CWA DURG OVNGT HRS.

ETA HAS DONE A SUPERB JOB PST SVRL DAYS IN ANTICIPATING DVLPMNT...
MOVMNT...AND ARRIVAL OF SUCH SYSTMS INTO WRN AND NRN NEB...AND SEE
NO NEED TO DEVIATE ATTM.  NGM CONVECT PARAMETERIZATION SCHEME TOO
BULLISH WHEN COMPARED TO VERIFYING CONDNS...AND AVN ALSO SUSPECT.
BOTH MODEL SOLNS THEREFORE DISCARDED OVR SUPERIOR ETA...WHICH IS
MOST LKLY PERFORMING BETTER DUE TO HIR RESOLUTION OF SFC-H7 LYRS
WHICH WL BE CRITICAL NXT SVRL DAYS TO CONVECT INITIATION.

CONVECT ACTVTY LKLY TO DIMINSH AND THEN END OVR LBF CWA THIS MRNG...
WITH SUBSEQUENT DVLPMNT LTR THIS AFTN ACRS XTRM W AND PERHAPS N
CNTRL ZNS.  DEEPENING NE-ELY MOIST UPSLOPE FLOW AND MID/HI LVL CLD
DEBRIS SHD PVNT EXTREME TEMPS FM BEING REALIZED THIS AFTN...WITH
OVERALL TEMPS SVRL DEG COOLER THAN THOSE OF YSTDY...SPCLY ACRS XTRM
SRN ZNS.  ANOTHER SVRL DEG OF COOLING EXPECTED ON MON AS H8-H7 TEMPS
CONT TO SLOLY COOL AS UPR RDG SHFTS SLGTLY S.

WL RUN WITH CHC POPS ALL ZNS FOR MAINLY LTE AFTN INTO MID-LTE MRNG
HRS THRU FCST PD AS PER ETA QPF SOLNS BASED ON ABV REASONING. WITH
OUTFLOW BOUNDARIES MORE PRONOUNCED AND FURTHER S THAN PST SVRL
DAYS...AMPLE MID/HI LVL CLDS...AND SLO MID LVL COOLING...GUID TEMPS
MORE REASONABLE THAN PAST SVRL DAYS...ALTHO STILL A BIT LOW DURG
DAYTIME PDS.

DO NOT PLAN ON MAKING SIG CHGS TO EXISTING EXTENDED FCST ATTM. WL
CONT WITH SLGT CHC PCPN THREAT MOST AREAS FOR TUE AND WED WITH RING
OF FIRE ARND UPR RDG STILL IN VCNTY OF WRN AND N CNTRL NEB.
SOMEWHAT COOLER AND DRIER AIR ARRIVING WITH BACKDOOR CDFNT THU INTO
SAT SHD BRING RETURN TO DRY BUT SEASONABLY WRM WX.

.LBF...NONE.

WERT

In the hours before

Local storm report, Jul 7, 10:16 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1016 PM CDT SAT JUL 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    6 NW ANTIOCH              NE   .75 INCH HAIL
07/07/01   SHERIDAN

RLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:04 PM CDTSevere Thunderstorm WarningLBFGarden56 min
Jul 7, 9:41 PM CDTSevere Thunderstorm WarningLBFSheridan49 min
Jul 7, 10:02 PM CDTSevere Thunderstorm WarningLBFGarden58 min
Jul 7, 10:22 PM CDTSevere Thunderstorm WarningLBFCherry53 min
Jul 8, 1:27 AM CDTSevere Thunderstorm WarningLBFMcPherson48 min
Jul 8, 2:03 AM CDTSevere Thunderstorm WarningLBFLincoln, Logan42 min
Jul 8, 3:28 AM CDTSevere Thunderstorm WarningLBFCuster17 min
Jul 8, 3:54 AM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler36 min
Jul 8, 4:31 AM CDTSevere Thunderstorm WarningLBFWheeler14 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.